Texas, 2019

Tornado and Flash Flood in Texas, April 22 to 24, 2019

April 22 to 24, 2019 · NWS SJT · 13 events in 8 counties and zones

On April 22, a brief landspout tornado touched down near Roby. Then on April 23, a cold front interacting with an upper level low pressure system and an unstable airmass resulted in the development of a few supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On April 22, a brief landspout tornado touched down near Roby. Then on April 23, a cold front interacting with an upper level low pressure system and an unstable airmass resulted in the development of a few supercell thunderstorms. These storms went on to produce some large hail and damaging winds across portions of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 22, 5:35 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 22, 5:35 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
635 PM CDT Mon Apr 22 2019

.AVIATION...
/00Z TAFS/

VFR conditions will continue over the next few hours before
conditions deteriorate later tonight. There is a good chance for
MVFR ceilings to develop across all of the terminals. In fact,
KJCT and KSOA may drop to IFR conditions around 7z or 8z. Then,
for tomorrow afternoon, thunderstorms are expected to develop
after 18z. Heavy rain and cloud to ground lighting is a
possibility, along with reduced visibilities.

&&

.PREV DISCUSSION... /issued 244 PM CDT Mon Apr 22 2019/

SHORT TERM...
(Tonight through Wednesday)

Focus continues to be on the chances for convection and the
possibility of heavy rainfall and severe weather for tonight through
Wednesday. Moisture is plentiful, as is lift from the upper level
low approaching the area as well as a cold front that will moving int
the area. Front has pulled up nearly stationary from Childress to
north of Midland late this afternoon. Model consensus is that
convection will push the front south into the northern Big Country
late tonight before stalling again on Tuesday. Main area of
convection develops Tuesday night and Wednesday as the upper low
itself reaches the area, with widespread convection across virtually
all of West Central Texas. A few models, mainly the ECMWF, develop
enough convection to give the front a better push on Tuesday and
keep the majority of the convection Tuesday Night and Wednesday
south  of a Brownwood to San Angelo line. Will stick closer to model
consensus for now, but keep the ECMWF as a possibility.

Rainfall totals remain high, with models generally showing 1-3
inches and with some much higher localized totals possible. For the
most part, area soils should be able to handle a lot of this.
However, this certainly high enough to cause some city street
flooding and other flooding of other low lying and flood prone
areas. With best rain chances for Tuesday night and Wednesday, will
hold off on a Flash Flood Watch but will need to continue to monitor
and one may eventually be needed.  Severe weather potential as well,
especially along and just north of the front with the stronger
updrafts. Always hard to tell just how much strong/severe convection
will be around when you have such widespread storm activity. Still,
given the lift and instability, getting a few updrafts strong enough
to produce severe hail or damaging winds certainly possible. An
isolated tornado also possible, especially along the front as it
moves across the area on Tuesday and into early Wednesday.

LONG TERM...
(Wednesday night through Monday)

Upper trough/low will move east across the region Wednesday
night, with rain chances ending by daybreak Thursday. Additional
rainfall amounts will be generally 1/2 inch or less, with the
heavier amounts east of an Abilene...Brady line. Flooding
potential will be limited to areas that earlier received heavy
rainfall.

Sunny skies return Thursday with subidence behind the upper low.
Cooler Thursday with highs in the lower/mid 70s, with a warming
trend back into the 80s Saturday and Sunday. While low level
moisture will remain over the region, a broad upper ridging will
prevent shower and thunderstorm development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  74  57  64 /  20  60  90  90
San Angelo 	 60  75  57  68 /  20  50  90  90
Junction 	 61  78  59  73 /  20  30  70 100
Brownwood 	 61  74  58  65 /  20  50  90 100
Sweetwater 	 60  70  55  64 /  30  70  90  80
Ozona      	 60  76  57  69 /  20  40  80  90

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

41
Hazardous weather outlook, Apr 22, 1:50 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Mon Apr 22 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-232000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms are possible across the northwest
portions of West Central Texas tonight, mainly northwest of a
Sweetwater to Anson to Throckmorton line. Large hail and damaging
winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become more widespread across West Central
Texas from late Tuesday afternoon through Wednesday. Heavy
rainfall will be the main concern, with flooding of city streets,
low water crossings, and other flood prone areas possible. A few
storms may also reach severe levels, with large hail and damaging
winds possible from the stronger storms. However, an isolated
tornado will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested across the northwest Big
Country tonight, and across most of West Central Texas for Tuesday
and Wednesday.

In the hours before

Special weather statement, Apr 22, 1:53 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
253 PM CDT Mon Apr 22 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY,
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO,
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON,
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD,
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD,
JUNCTION, and MASON
253 PM CDT Mon Apr 22 2019

...Heavy Rainfall and Severe Thunderstorm Potential through
Wednesday...

An approaching upper level storm system will combine with a cold
front moving across the area to bring the potential for heavy
rainfall and severe thunderstorms to West Central Texas through
Wednesday,

Heavy Rainfall: Much of West Central Texas will see 1 to 3 inches
of rain through mid week, mainly from Tuesday afternoon through
Wednesday afternoon. Some areas will see even more, and isolated
totals in excess of 5 inches will be possible. Should this heavier
rain fall over city areas such as Abilene, San Angelo, Brownwood,
Sweetwater, and Brady, flooding of city streets, low water
crossings, and other low lying areas near small creeks and streams
will be possible.

Severe Storms: Strong storms will also be possible, and a few may
well reach severe levels. These stronger storms may develop as
early as tonight across the northern Big Country north of I-20,
and sag south with the cold front across the remainder of West
Central Texas by Wednesday morning. Along with the heavy rainfall,
damaging winds and larger hail will also be possible. However, an
isolated tornado can not be ruled out.

Residents are encouraged to stay tuned to the latest forecasts as
well as any watch or warning information through the event.
Special weather statement, Apr 22, 6:08 PM CST, 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
708 PM CDT Mon Apr 22 2019

TXZ049-230030-
Fisher TX-
708 PM CDT Mon Apr 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FISHER COUNTY UNTIL
730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, or 13 miles west of Hamlin, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rotan, Roby, and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 10015 3274 10022 3273 10054 3296 10054
TIME...MOT...LOC 0006Z 205DEG 28KT 3282 10034

PO

The radar

The Dyess AFB radar (KDYX), 105 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Fisher

When
April 22, 6:17 PM CST to 6:18 PM CST
Where
Fisher County, 2.71 mi SW of Royston to 2.64 mi SW of Royston
Rating
EFU
Path length
0.08 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
32.790, -100.330

A trained spotter from the Roby Fire Department observed a brief landspout tornado just northeast of Roby.

Hail, Nolan

When
April 23, 10:36 AM CST to 10:38 AM CST
Where
Nolan County, 2.15 mi NNW of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
32.460, -100.540

Hail, Nolan

When
April 23, 3:25 PM CST to 3:27 PM CST
Where
Nolan County, 0.58 mi E of Nolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.270, -100.240

Hail, Jones

When
April 23, 3:25 PM CST to 3:27 PM CST
Where
Jones County, 2.76 mi S of Funston
Measured
1.75 in hail
Reported by
Public
Coordinates
32.710, -99.800

The public reported golf ball size hail at the intersection of Texas Highway 239 and U.S. Highway 70. In addition, the public reported a possible wall cloud.

Hail, Taylor

When
April 23, 3:30 PM CST to 3:32 PM CST
Where
Taylor County, 2.71 mi WNW of Mulberry Canyon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.370, -100.140

Thunderstorm Wind, Coke

When
April 23, 6:14 PM CST to 6:15 PM CST
Where
Coke County, 1.81 mi SE of Oak Creek Res
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.050, -100.250

The Fort Chadbourne Mesonet recorded a wind gust to 68 mph.

Hail, Coke

When
April 23, 6:25 PM CST to 6:27 PM CST
Where
Coke County, 3.5 mi S of Oak Creek Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.020, -100.280

A trained spotter reported 45 to 50 mph wind driven hail, mostly the size of quarters.

Thunderstorm Wind, Runnels

When
April 23, 6:40 PM CST to 6:41 PM CST
Where
Runnels County, 3.5 mi N of Winters
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.020, -99.960

A trained spotter estimated winds gusting to near 60 mph.

Flash Flood, Taylor

When
April 23, 7:12 PM CST to 9:12 PM CST
Where
Taylor County, 5.85 mi WSW of Buffalo Gap to 8.02 mi NW of Guion
Cause
Heavy Rain
Reported by
Public
Coordinates
32.257, -99.916

A video on Twitter showed swift moving water of an unknown depth covering a road near Rock Ranch Road and FM 89, near Tuscola.

Hail, Coleman

When
April 23, 7:15 PM CST to 7:17 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.990, -99.620

The Novice VFD reported quarter size hail.

Thunderstorm Wind, Coleman

When
April 23, 7:15 PM CST to 7:16 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.989, -99.619

The Novice Volunteer Fire Department estimated winds gusting to 60 mph.

Hail, Coleman

When
April 23, 7:30 PM CST to 7:32 PM CST
Where
Coleman County, 1.38 mi S of Goldsboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.050, -99.680

Hail, Tom Green

When
April 24, 7:13 AM CST to 7:15 AM CST
Where
Tom Green County, 3.64 mi SW of Christoval
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.160, -100.540

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820067, 819789, 819790, 819791, 819795, 819798, 819797, 819800, 819842, 819802, 819805, 819804, 819806.